Alert archive / Nevada / Heat Advisories in 2021
Heat Advisory 9, NWS Elko, NV
NWS Elko, NV issued this heat advisory at Aug 16, 2021, 5:59 PM PDT for Elko County, Nevada. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2021, 5:59 PM PDT (00:59 UTC)
- Expired
- Aug 17, 2021, 4:58 PM PDT
- In force
- 23 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3962 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WWUS75 KLKN 170059 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 559 PM PDT Mon Aug 16 2021 NVZ030-170200- /O.CAN.KLKN.EH.W.0004.000000T0000Z-210817T0100Z/ Humboldt County- Including the cities of Golconda, Winnemucca, Valmy, and Dufferena 559 PM PDT Mon Aug 16 2021 ...EXCESSIVE HEAT WARNING IS CANCELLED... Temperatures trend below Excessive Heat Warning criteria over the next few days. The Excessive Heat Warning has been allowed to expire. $$ NVZ033-171600- /O.CAN.KLKN.HT.Y.0008.000000T0000Z-210818T0000Z/ /O.NEW.KLKN.HT.Y.0009.210817T0100Z-210818T0000Z/ Southeastern Elko County- Including the city of West Wendover 559 PM PDT Mon Aug 16 2021 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM PDT TUESDAY... * WHAT...High temperatures in the upper 90s to low 100s and overnight lows in the upper 60s to low 70s. * WHERE...Southeastern Elko County. * WHEN...Until 5 PM PDT Tuesday. * IMPACTS...Exposure to hot temperatures for long periods may lead to heat illnesses, particularly for those working or participating in outdoor activities or those sensitive to heat. * ADDITIONAL DETAILS...DO NOT leave children or pets in unattended vehicles as the temperatures can quickly become lethal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NVZ036-040-041-170200- /O.CAN.KLKN.HT.Y.0008.000000T0000Z-210817T0100Z/ Northern Lander County and Northern Eureka County- Northwestern Nye County-Northeastern Nye County- Including the cities of Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, and Duckwater 559 PM PDT Mon Aug 16 2021 ...HEAT ADVISORY IS CANCELLED... Temperatures trend below Heat Advisory criteria over the next few days. The Heat Advisory has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/lkn
3 follow-up statements
660 WWUS75 KLKN 170951 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 251 AM PDT Tue Aug 17 2021 NVZ033-180000- /O.CON.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/ Southeastern Elko County- Including the city of West Wendover 251 AM PDT Tue Aug 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...High temperatures in the upper 90s to low 100s and overnight lows in the upper 60s to low 70s. * WHERE...Southeastern Elko County. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Exposure to hot temperatures for long periods may lead to heat illnesses, particularly for those working or participating in outdoor activities or those sensitive to heat. * ADDITIONAL DETAILS...DO NOT leave children or pets in unattended vehicles as the temperatures can quickly become lethal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
214 WWUS75 KLKN 172148 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 248 PM PDT Tue Aug 17 2021 NVZ033-180000- /O.CON.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/ Southeastern Elko County- Including the city of West Wendover 248 PM PDT Tue Aug 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...High temperatures in the upper 90s to low 100s and overnight lows in the upper 60s to low 70s. * WHERE...Southeastern Elko County. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Exposure to hot temperatures for long periods may lead to heat illnesses, particularly for those working or participating in outdoor activities or those sensitive to heat. * ADDITIONAL DETAILS...DO NOT leave children or pets in unattended vehicles as the temperatures can quickly become lethal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
665 WWUS75 KLKN 172358 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 458 PM PDT Tue Aug 17 2021 NVZ033-180100- /O.CAN.KLKN.HT.Y.0009.000000T0000Z-210818T0000Z/ Southeastern Elko County- Including the city of West Wendover 458 PM PDT Tue Aug 17 2021 ...HEAT ADVISORY IS CANCELLED... A much cooler air mass is moving into northern Nevada, and therefore the Heat Advisory has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/lkn
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this heat advisory went out at Aug 16, 2:28 PM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 2:28 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Elko NV 228 PM PDT Mon Aug 16 2021 .SYNOPSIS...Another day of near to record breaking temperatures with isolated showers and thunderstorms possible mainly across the north late this afternoon. A system moving through tomorrow will bring gusty winds and slightly cooler temperatures. A few showers and thunderstorms expected with the system. Much cooler temperatures expected for the rest of the week with showers hanging around the eastern Nevada border. && .SHORT TERM...Today through Wednesday evening. Another round of hot and breezy conditions are expected for what is left of the day as models and current guidance see high temperatures once again reach into the triple digit. Heat Advisories are still in effect for Northern Nye, Lander, and Eureka counties until 6 pm tonight with an Excessive heat warning in Humboldt county. Meanwhile, Southeastern Elko county will keep their advisory until 5 pm tomorrow. Later into the afternoon and evening hours, high resolution models have been seeing good chances of cumulus build up that could produce a few dry isolated thunderstorm especially around the northern border of Nevada. By Tuesday, conditions begin to change as models see the trough and associated cold front descend from the Pacific Northwest. Ahead of the cold front winds are expected to pick up along side preset dry conditions from past days. This combination will bring chances of blowing dust and elevated fire weather concerns for a majority of the region over the course of the afternoon. Currently a Red Flag Warning is in place for all counties but White Pine county from 11 am tomorrow till 11 pm that night. As the front begins to pass through the area look for showers and embedded thunderstorms to form along the northern and eastern border of Nevada, with models showing PWAT values in and around 0.8 inches. Expected better chances to be seen in the southeastern corner of the region as models continue to see monsoonal moisture bleed into that area. Tuesday night into Wednesday looks to see the activity keep going as model agreement sees the front stall and become a stationary boundary over the region. East of the boundary, monsoonal moisture that is being dragged into Utah bleeds over into our region, which will allow for some shower and thunderstorm activity to continue clear into Wednesday night. Behind the boundary, drier conditions will prevail as a new dry air mass moves in alongside the front. Meanwhile, look for smoke and haze from surrounding wildfires to still be an issue throughout the week. Temperatures are expected to see a cool down with the passage of the front as we see mid to high 90s tomorrow turn into 70s to 80s Wednesday afternoon. Overnight temperatures will also take part in this transition with temperatures going from the 60s to 40s and low 50s tomorrow night. .LONG TERM...Wednesday night through next Monday. Wednesday night through Thursday ...Overall, very fall like conditions Wednesday (breezy northwesterly winds, cloud cover, and some showers) sets the stage for the coldest morning in quite awhile, with most areas falling well into the 40s, and, even 30s early Thursday morning. In fact, some of the coldest locations likely dipping below freezing. May need a special weather statement to highlight these chilly morning temperatures. The only factor that may prevent the temperatures from dropping to much is lingering cloud cover. Otherwise, expect cloud cover with showers chances in far eastern NV on Thursday, while western area see more sun and warmer temperatures. On Friday, another area of lower 1.5 PV heights digs into the area, ahead of a frontal boundary heading towards the Pacific NW. This helps pull a more a cT airmass back northward; therefore, expect temperatures to approach normal levels (80s and 90s). On Saturday, the actual frontal boundary dig/pushes into the area, which provides decent instability and shear to generate thunderstorms in eastern Nevada. They likely start off as dry thunderstorms with a transition to wet immediately along the NV/UT and NV/ID borders. This certainly bears watching for fire weather concerns, as well as possible strong storms. On Sunday, the front fizzles out over far western UT and southern NV, essentially becoming the dry line. It begins to pull back towards the CWA from southern NV as a strong system digs into the Pacific NW. Overall a quiet day with temperatures around average (80s to near 90). By next Monday, the dry line pulls barely pulls back into the CWA as the frontal system mentioned above (impacting the Pacific NW coast late Sunday) digs southeastward. Convection chances look slim due to lack of moisture and instability (better conditions exist in Utah). As for temperatures, expect more 90s due to higher 500mb heights and southwesterly flow aloft. && .AVIATION...Smoke and haze expected to impact visibility (possibly down to 5SM at times...maybe lower for short durations) through the next 24 hours. Not anticipating any t-storms on station or in the vicinity today, but afternoon buildups are likely with some late afternoon/evening wind gusts. Overall increase in winds today but much stronger are anticipated tomorrow (Tuesday) with thunderstorms probable at KELY. && .FIRE WEATHER...Hot conditions continue this afternoon with the potential for a few dry isolated thunderstorms across all zones late this afternoon. Winds are expected to a bit breezy this afternoon as well, especially in zones 437 and 424. However, recent models don’t expect criteria to be met. Tomorrow afternoon will be a different case as a cold front begins its passage over the region. Ahead of the front, gusty winds will meet the dry conditions of the past few days bringing elevated fire weather concerns for all zones but 425. Currently a Red Flag warning is in place for the zones starting at 11 am tomorrow and going until 11 pm that night. Outside of this initial push, look for cooler conditions and showers and thunderstorms to be present along the eastern boarder of Nevada clear through the mid-week with wetter storms found in zone 425. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 11 PM PDT Tuesday for Central Elko County-Central Nevada-Toiyabe-Eastern Elko County-Humboldt County-Quinn-Northern Nye County-Mojave-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. Excessive Heat Warning until 6 PM PDT this evening for Humboldt County. Heat Advisory until 5 PM PDT Tuesday for Southeastern Elko County. Heat Advisory until 6 PM PDT this evening for Northeastern Nye County-Northern Lander County and Northern Eureka County- Northwestern Nye County. && 94/85/85/94
In the hours before
Special weather statement, Aug 16, 3:43 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Elko NV
343 PM PDT Mon Aug 16 2021
NVZ030-162315-
Humboldt County NV-
343 PM PDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central
Humboldt County through 415 PM PDT...
At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kings River Valley, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 11796 4185 11790 4180 11832 4198 11839
4200 11832
TIME...MOT...LOC 2242Z 253DEG 17KT 4192 11826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
90Special weather statement, Aug 16, 5:33 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
533 PM PDT Mon Aug 16 2021
NVZ030-170100-
Humboldt County NV-
533 PM PDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central
Humboldt County through 600 PM PDT...
At 533 PM PDT, Doppler radar was tracking a strong thunderstorm over
Winnemucca, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnemucca and Golconda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Moderate to heavy rainfall is also occurring with this storm and may
lead to localized street flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4088 11776 4099 11785 4119 11756 4095 11739
TIME...MOT...LOC 0033Z 240DEG 15KT 4097 11774
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:33 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 16, 8:02 PM PDT | Special Weather Statement | LKN | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.